-- Robert Preidt
WEDNESDAY, Dec. 18, 2013 (HealthDay News) -- Many older
Americans take the blood thinner warfarin to help guard against
heart trouble. However, a new study suggests use of the drug is
tied to a temporary spike in the risk of stroke for people with a
common heart rhythm disorder.
People with the irregular heart beat known as atrial
fibrillation had nearly double the odds of suffering a stroke in
the month after they started taking warfarin, compared to similar
patients who weren't taking the medication, researchers report.
The findings seem counterintuitive, since many people with
atrial fibrillation are placed on warfarin to help lessen their
odds for a stroke, the researchers noted. However, prior studies
have suggested that there may be an initial period of heightened
risk after people move from other drugs to warfarin.
Patients who are new to warfarin might also experience a
temporary state of "hypercoaguability," in which blood becomes
"stickier" and likely to clot, the researchers explained.
In the new study, researchers led by Dr. Laurent Azoulay, an
assistant professor in the oncology department at McGill University
in Montreal, looked at data from more than 70,000 patients in the
Reporting online Dec. 19 in the
European Heart Journal, the research team found that people
with atrial fibrillation who used warfarin had nearly double the
risk of stroke in the first 30 days after they started taking the
anti-clotting drug than those who did not take warfarin.
Stroke risk was particularly high in the first week after
patients began taking warfarin. But the researchers noted that
after the first 30 days, patients who took warfarin saw their risk
of stroke drop to less than half that of people who didn't take the
In a journal news release, Azoulay stressed that "there is no
question that warfarin is highly effective in preventing strokes in
patients with atrial fibrillation. Thus, our finding that the
initiation of warfarin may be associated with an increased risk of
stroke should not deter physicians and patients from using this
drug, since this likely affects a small number of patients."
Two experts unconnected to the study agreed with Azoulay.
The new study presents persuasive evidence "suggesting that
warfarin may cause clots early on before taking full effect," said
Dr. Neil Sanghvi, a clinical electrophysiologist at Lenox Hill
Hospital in New York City. He added, however, that "this should not
take away from the powerful benefits of warfarin."
Instead, Sanghvi believes doctors may want to consider using
another type of blood thinner, such as heparin, as a "bridge"
therapy while warfarin is taking full effect. He stressed, however,
that, "this strategy needs to be proven."
Dr. Vivek Reddy, director of arrhythmia services at Mount Sinai
Hospital in New York City, agreed with the other experts that "this
data shouldn't dissuade one from employing warfarin, since it is a
highly effective drug in preventing stroke."
And while the theory that warfarin onset might initially make
blood cells more "sticky" may hold merit, Reddy said that the
effect might also be due to "inadequate therapeutic levels [doses]
upon initiation of warfarin."
"Of course, the ultimate conclusion the authors made -- for example, to consider overlap with another faster-acting anticoagulant [blood thinner] upon warfarin initiation -- would be effective to minimize these initial strokes in either scenario," he added.
Azoulay said, "Future studies should confirm our results, and
identify the small subset of patients who may be at risk. However,
the results of our study suggest that physicians should be vigilant
when initiating warfarin, particularly in the first week of
Along with confirming these findings, it's also important to
investigate whether other anti-clotting drugs also increase the
risk of stroke for a short time after patients begin taking them,
study senior author Samy Suissa, a professor of epidemiology,
biostatistics and medicine at McGill, said in the journal news
The U.S. National Heart, Lung, and Blood Institute has more
Please be aware that this information is provided to supplement the care provided by your physician. It is neither intended nor implied to be a substitute for professional medical advice. CALL YOUR HEALTHCARE PROVIDER IMMEDIATELY IF YOU THINK YOU MAY HAVE A MEDICAL EMERGENCY. Always seek the advice of your physician or other qualified health provider prior to starting any new treatment or with any questions you may have regarding a medical condition.
Copyright © EBSCO Publishing. All rights reserved.